The peer-reviewed Journal of Bone and Mineral Research ($$; Subs. Req.) is carrying a new clinical vignette in this month's edition -- just out. Apparently, this is the second such peer-reviewed data point (the earlier appearing in the Journal of Orthopedic Trauma, in the Summer of 2008) associating elevated femur fracture risks, with patients taking the active ingredient in Fosamax® (as irony would have it, for osteoporosis prevention). From the current free JBMR abstract, then:
. . . .Unusual fractures of the femur diaphysis have been reported in patients treated with alendronate and, although no causal relationship has been established, excessive suppression of bone turnover and length of treatment with alendronate have been implicated in their pathogenesis. We report here clinical, biochemical, and radiological findings of a patient with rheumatoid arthritis and multiple risk factors for fractures who was treated with alendronate for eight years, and developed spontaneous bilateral subtrochanteric diaphyseal fractures. Bone biopsies obtained form the iliac crest and the femur showed decreased bone formation with histomorphometric evidence of markedly increased bone resorption at the femur. These results show for the first time that an imbalance between bone resorption and bone formation at the affected bone is associated with the occurrence of these atypical femur fractures. The cause of this imbalance is currently unknown, and further studies of the epidemiology and pathogenesis of diaphyseal femur fractures are warranted. . . .